OREGON CITY, Ore. – Clackamas County Public Health on Tuesday issued a public advisory over the increase of fake pills and fentanyl in the community.
Last year, opioid overdose hospitalizations increased 18 percent, while hospitalizations related to fentanyl and other synthetic opioids more than doubled.
“There is not a certain type of person who is impacted by overdose from fake pills. It affects everyone,” said Philip Mason-Joyner, Clackamas County Public Health Director. “Parents and trusted adults should talk to teens about the dangers of fake pills and how to stay safe while online. Maintain open communication and remind youth that drugs or medications that are not taken as prescribed from a doctor or pharmacist could contain fentanyl and be very dangerous.”
Mason-Joyner is also calling on schools to follow the Oregon City School District’s lead and provide naloxone kits, “We need to normalize this. They need to be next to AED units, next to fire extinguishers.”
Fentanyl is powerful. It’s similar to morphine, but is 50 to 100 times more potent.
Tuesday’s warning comes a month after two Portland teens died after taking fentanyl laced pills.